We are always asked if there is a list of drugs that can trigger hair loss. I would like to start the list off with the current nemesis of hair loss, Synthroid. Synthroid is a common medication that is prescribed to treat (hypothyroidism). It is a pretty common side effect to experience hair loss from it for those individuals who are sensitive to the medication. I’m sure there are plenty of women taking the drug with no adverse of hair loss, but it should not be overlooked as a possible contributing factor to your hair loss. The listed “side effects” section on drugs.com it indicates that the hair loss is “usually temporary,” and the “special warnings” section indicates that “it is temporary,” well is it or isn’t it? Of the opinion of several doctors, they have confirmed that it does cause hair loss in some individuals, and not the temporary kind, at least not until the problem with the medication is resolved. Just as low thyroid (hypothyroidism) can cause hair loss so can an overdose of the medication Synthroid. The following are signs of overstimulation:
Abdominal cramps, anxiety, changes in appetite, change in menstrual periods, chest pain, diarrhea, emotional instability, fatigue, fever, flushing, hair loss, headache, heart attack or failure, heat intolerance, hyperactivity, increased heart rate, irregular heartbeat, irritability, muscle weakness, nausea, nervousness, palpitations, shortness of breath, sleeplessness, sweating, tremors, vomiting, weight loss.
You do not necessarily need to be experiencing all of these symptoms to have an overstimulated thyroid caused by your thyroid medication. I put it out there so that you can have this knowledge in case you begin to notice hair loss after starting the medication or having your dosage raised. That is another factor to keep in mind if you have recently had your dose raised after years of being at a certain dosage level, it is possible that the increase in dosage was too much for your body. You should talk to your doctor or seek another opinion from an experienced and knowledgeable physician, an endocrinologist may be a good choice.
So without further ado here is the list of drugs that can cause hair loss, also note this is not the complete comprehensive list, just the more common ones known.
All drugs derived from vitamin A as treatments for acne or other conditions, including:
Anticoagulants (blood thinners), including:
Cholesterol-lowering drugs, including:
4) Convulsions/ Epilepsy
The beta-blocker drugs, including:
Many drugs prescribed for the heart, including those known as the beta blockers, which are also used to treat high blood pressure, and include:
11) High Blood Pressure
See Above list of beta-blockers under “Heart”
12) Hormonal Conditions
All hormone-containing drugs and drugs prescribed for hormone-related, reproductive, male-specific, and female-specific conditions and situations have the potential to cause hair loss, including:
Many anti-inflammatory drugs, including those prescribed for localized pain, swelling and injury.
An anti-inflammatory that is also used as a chemotherapy drug:
15) Thyroid Disorders
Many of the drugs used to treat indigestion, stomach difficulties, and ulcers, including over-the-counter dosages and prescription dosages.
Whether you are you are looking for something Non-surgical or Surgical, we offer a hair restoration solution that fits you.